Because I was getting painful neuropathy in my hands and feet, my doctor decided to switch my chemo regimen half way through. Instead of a large dose of Taxotere along with a side of Carboplatin every three weeks, I am now getting a smaller dose of Taxol weekly. So far, I'll still keep my every three weeks "Carbo" schedule.
Wednesday, when I went in for my infusion and my nurse saw the new orders, she looked surprised. I told her why I was being switched, and her surprise grew to shock. "You are kidding me! Taxol's number one side effect is neuropathy, much worse than Taxotere!" It was my turn for shock, which she noticed because she want on to say, "Well, what do I know, I don't have a big ol' doctor brain."
Not exactly a confidence-inspiring moment.
Anyway, because Taxol can cause allergic reactions in some people, I was taken to the "high risk" room, meaning I couldn't sit with my chemo buddies Jeannette and Burt this week. Neither of us were happy about that.
My pre-meds have changed to prevent the possibility of allergic reaction. Now, along with the steroid drip and anti-nausea meds, I also get IV Tagamet and IV Benedryl. I wasn't happy about the benedryl, because the pills have made me hyper in the past. I could just see myself sitting there, chained to an IV bag, body jittering and tense, rattling the IV pole and irritating everybody around me. But, bendryl is different when it's in an IV. It made me sleepy - even though they gave me a half-dose, I was still drowsy for half hour or so and my tongue felt like it was made out of cotton..
I couldn't have talked with Jeannette and Burt anyway.
Aside from the different meds, the infusion went as usual. Jeannette and Burt peeked in and waved good-bye when they left and as always, I was the last one there, staring at the clock, just as I did in school.
Tick tock. Tick tock. Drip. Drip. Drip.
Finally, released. I drove home feeling okay but not hungry as I normally am.
Thursday I had my usual post-chemo feelings. It's hard to describe -- your body is kind of shut-down but you can function fine on a slow level - most think because you still have steroids in your system. But, I wasn't hungry, and I had to force myself to eat some soup and drink my water. I woke up at 10:00 a.m., napped from 4 to 6:30, and still went to bed at 10:30. (Insomnia is completely gone by now.)
Then came Friday. I was extremely tired and slept a lot and began experiencing nausea for the first time. The hot flashes seem much, much worse and it's hard to imagine how that's possible, I can just about heat our house with my body temperature alone. I would melt a snow cave. Plus, I'm achy, and that's new.
So, was the switch worth it?
The neuropathy came back. My hands and feet are again tingly, but even more painful than before. I'm having shooting pains in my hands. Weirdly, my index finger feels feels like there is a thorn stuck in it. I keep looking and trying to pull it out - but, there isn't anything to pull, nothing is there. It's just a nerve screaming at me.
I'm taking l-glutamine regularly in the hopes that it will help in the long-run. Which is hard because now I have this chronic, low-level queasiness and the thought of swallowing it makes me kind of gulp. Back to anti-nausea meds.
In the Taxol vs. Taxotere fight, so far, Taxotere wins. I'm sorry I put my money on the wrong one.
Eight more weeks to go. Drip. Drip. Drip.